Alert archive / Alabama / Tornado Warnings in 2005

Tornado Warning 159, NWS Birmingham, AL

November 28, 2005Dallas County, Alabama

NWS Birmingham, AL issued this tornado warning at Nov 28, 2005, 9:54 AM CST for Dallas County, Alabama. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 28, 2005, 9:54 AM CST (15:54 UTC)
Expired
Nov 28, 2005, 10:30 AM CST
In force
36 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Dallas County, AL

The radar

The Birmingham radar (KBMX), 90 km from the middle of the area, began a volume at 15:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 3.9 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2005-11-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 151 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2005-11-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 310 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
151 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
522 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
310 m²/s²
0-3 km storm-relative helicity
352 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KBMX 281554
TORBMX
ALC047-281630-
/O.NEW.KBMX.TO.W.0159.051128T1554Z-051128T1630Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
954 AM CST MON NOV 28 2005

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* TORNADO WARNING FOR...
  EASTERN DALLAS COUNTY IN SOUTH CENTRAL ALABAMA
  THIS INCLUDES THE AREA OF SELMA

* UNTIL 1030 AM CST

* AT 949 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 15 MILES
  SOUTHWEST OF TYLER...OR ABOUT 14 MILES NORTHEAST OF ROLAND COOPER
  STATE PARK...MOVING NORTHEAST AT 40 MPH.

* THE TORNADO WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE
  INDICATED COUNTY.

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING DIME 
SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM CST MONDAY EVENING FOR
ALABAMA.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3223 8718 3259 8691 3254 8692 3250 8689
      3245 8687 3242 8684 3240 8685 3236 8682
      3234 8685 3229 8686 3212 8702

$$

12/SIRMNON
2 follow-up statements
000 
WWUS54 KBMX 281608
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1007 AM CST MON NOV 28 2005

ALC047-281630-
/O.CON.KBMX.TO.W.0159.000000T0000Z-051128T1630Z/
DALLAS AL-
1007 AM CST MON NOV 28 2005

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1030 AM CST FOR EASTERN
DALLAS COUNTY...

AT 1004 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR TYLER...OR ABOUT 9
MILES SOUTHEAST OF SELMA...MOVING NORTHEAST AT 40 MPH.

THE TORNADO WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE
INDICATED COUNTY.

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING DIME 
SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM CST MONDAY EVENING FOR
ALABAMA.

LAT...LON 3223 8718 3259 8691 3254 8692 3250 8689
      3245 8687 3242 8684 3240 8685 3236 8682
      3234 8685 3229 8686 3212 8702

$$

12/SIRMON
000 
WWUS54 KBMX 281621
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1020 AM CST MON NOV 28 2005

ALC047-281630-
/O.CON.KBMX.TO.W.0159.000000T0000Z-051128T1630Z/
DALLAS AL-
1020 AM CST MON NOV 28 2005

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1030 AM CST FOR EASTERN
DALLAS COUNTY...

AT 1020 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR TYLER...OR ABOUT 8
MILES SOUTHEAST OF SELMA...MOVING NORTHEAST AT 40 MPH. THIS TRACK 
WOULD KEEP THE TORNADO EAST OF SELMA MAINLY RURAL AREAS OF THE 
INDICATED COUNTY.

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING DIME 
SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM CST MONDAY EVENING FOR
ALABAMA.

LAT...LON 3223 8718 3259 8691 3254 8692 3250 8689
      3245 8687 3242 8684 3240 8685 3236 8682
      3234 8685 3229 8686 3212 8702

$$

12/SIRMON

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Nov 28, 7:55 AM CST, 1 hour 59 minutes earlier.

Area forecast discussion, Nov 28, 7:55 AM CST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
755 AM CST MON NOV 28 2005

...SEVERE THUNDERSTORMS WITH TORNADOES POSSIBLE ACROSS CENTRAL
ALABAMA TODAY...

.DISCUSSION...

AT THE MOMENT...THE SEVERE THUNDERSTORM THREAT IS LOW...BUT
WILL INCREASE OVER THE NEXT FEW HOURS...PARTICULARLY ALONG
AND NORTHWEST OF INTERSTATE 59 AS THE COLD FRONT APPROACHES.

AT 745 AM CST...NO SEVERE WEATHER WAS OCCURRING ACROSS
CENTRAL ALABAMA AS MOST OF THE AREA WAS IN A SEMI-DRY SLOT.
SOME BREAKS IN THE CLOUDS WERE DETECTED BY OBSERVATIONS AND EARLY
MORNING SATELLITE ACROSS WEST CENTRAL ALABAMA.  SCATTERED SHOWERS
WERE ACROSS PARTS OF THE AREA.

THE COLD FRONT ACROSS EAST MISSISSIPPI WILL CONTINUE TO MOVE
EAST INTO WEST ALABAMA AROUND MID TO LATE MORNING.  WITH SOME
DAYTIME HEATING...ESPECIALLY WITH SOME HOLES IN THE CLOUD COVER...
TEMPERATURES SHOULD RISE INTO THE MID AND UPPER 70S ACROSS
WEST CENTRAL ALABAMA.  SHOWERS AND THUNDERSTORMS SHOULD REDEVELOP
AND INTENSIFY NEAR THE FRONT.  WITH INSTABILITY INCREASING...
SUPERCELLS MAY DEVELOP ALONG AND JUST AHEAD OF THE FRONT.
SOME MAY PRODUCE DAMAGING WINDS...LARGE HAIL...AND TORNADOES.

BELIEVE AREAS ALONG AND JUST NORTH OF INTERSTATE 59...FROM
TUSCALOOSA TO BIRMINGHAM...WILL HAVE THE GREATEST RISK FOR SEVERE
THUNDERSTORMS LATE THIS MORNING AND AFTERNOON WHERE INSTABILITY...
LIFT...AND MOISTURE SHOULD BE GREATEST.

&&

.UPDATE...INCREASED TEMPERATURES TODAY ACROSS WEST CENTRAL ALABAMA.
ALSO...ADJUSTED OTHER WEATHER PARAMETERS SUCH AS WIND DIRECTION TO
ACCOUNT FOR A SLOWER PASSAGE OF THE COLD FRONT.

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...WIND ADVISORY IN EFFECT ALL AREAS THROUGH 6 PM CST.

&&

MBS/91
Hazardous weather outlook, Nov 28, 6:56 AM CST, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
656 AM CST MON NOV 28 2005

ALZ011>015-017>050-291230-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
656 AM CST MON NOV 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORMS WITH ISOLATED TORNADOES...HAIL AND DAMAGING
WIND ARE POSSIBLE ALL ACROSS CENTRAL ALABAMA TODAY THROUGH THIS
EVENING. THERE IS A CHANCE OF A SIGNIFICANT TORNADO OR TWO IN
CENTRAL ALABAMA. PAY PARTICULARLY CLOSE ATTENTION TO WEATHER
DEVELOPMENTS AS THE DAY PROGRESSES.

A STRONG COLD FRONT WILL ENTER WESTERN ALABAMA LATER THIS MORNING
AND SLOWLY MOVE ACROSS CENTRAL ALABAMA THROUGH THIS EVENING. THE
GREATEST POTENTIAL FOR A SIGNIFICANT TORNADO WILL BE THIS AFTERNOON
AND INTO EARLY THIS EVENING DUE TO THE HEAT OF THE DAY. THE GREATEST
THREAT AREA WILL BE WEST OF LINE FROM ANNISTON TO MONTGOMERY. THE
STRONGEST THUNDERSTORMS WILL DEVELOP ALONG AND JUST AHEAD OF THE COLD
FRONT.

BREEZY SOUTHERLY WINDS WILL BE SUSTAINED AT TIMES AROUND 25 MPH.
A FEW WIND GUSTS WILL APPROACH 35 MPH...ESPECIALLY IN THE HIGHER
ELEVATIONS AND ON OPEN WATERWAYS. THEREFORE...A WIND ADVISORY IS
IN EFFECT UNTIL 6 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL
LIKELY BE REQUIRED ON THIS AFTERNOON AND TONIGHT.

75/LINHARES

In the hours before

Special weather statement, Nov 28, 9:38 AM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
938 AM CST MON NOV 28 2005

ALZ040-281630-
DALLAS-
938 AM CST MON NOV 28 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR DALLAS COUNTY UNTIL 1030
AM CST...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 934 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 19 MILES SOUTH OF SELMA...MOVING NORTHEAST AT 30 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR TYLER AND SELMA
THROUGH 1030 AM CST.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

ADDITIONALLY SMALL HAIL AND STRONG GUSTY WINDS ARE POSSIBLE. HAIL UP
TO ONE HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN
THE VICINITY OF THESE STORMS...TAKE SHELTER NOW.  THESE WINDS CAN
BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH
AS LAWN FURNITURE AND TRASH CANS.

12/SIRMON

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 27, 9:26 PM CSTLake Wind AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more7 hr
Nov 28, 4:05 AM CSTWind AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more14 hr
Nov 28, 10:53 AM CSTTornado WarningBMXLowndes30 min
Nov 28, 11:04 AM CSTTornado WarningBMXAutauga26 min
Nov 28, 11:30 AM CSTTornado WarningBMXAutauga45 min
Nov 28, 11:33 AM CSTTornado WarningBMXLowndes42 min
Nov 28, 11:51 AM CSTTornado WarningBMXElmore24 min
Nov 28, 12:10 PM CSTTornado WarningBMXCoosa40 min
Nov 28, 12:10 PM CSTTornado WarningBMXAutauga35 min
Nov 28, 1:33 PM CSTTornado WarningBMXWalker42 min
Nov 28, 1:52 PM CSTTornado WarningBMXBlount, Jefferson38 min
Nov 28, 2:32 PM CSTTornado WarningBMXJefferson43 min
Nov 28, 3:14 PM CSTTornado WarningBMXJefferson16 min
Nov 28, 3:32 PM CSTTornado WarningBMXBibb43 min
Nov 28, 3:48 PM CSTTornado WarningBMXChilton, Shelby51 min
Nov 28, 3:58 PM CSTSevere Thunderstorm WarningBMXMarengo22 min
Nov 28, 4:13 PM CSTSevere Thunderstorm WarningBMXDallas, Perry31 min
Nov 28, 4:19 PM CSTTornado WarningBMXBibb4 min
Nov 28, 4:23 PM CSTTornado WarningBMXDallas37 min
Nov 28, 4:37 PM CSTTornado WarningBMXPerry23 min
Nov 28, 4:57 PM CSTTornado WarningBMXChilton48 min
Nov 28, 4:59 PM CSTTornado WarningBMXDallas16 min
Nov 28, 5:30 PM CSTSevere Thunderstorm WarningBMXAutauga12 min
Nov 28, 5:42 PM CSTTornado WarningBMXChilton18 min

Nearby

Tornado Warnings in Alabama, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.